Alert archive / New Jersey / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 160, NWS Philadelphia/Mount Holly

July 23, 2002Morris County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 23, 2002, 5:01 PM EDT for Morris County, New Jersey. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 5:01 PM EDT (21:01 UTC)
Expired
Jul 23, 2002, 5:45 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Morris County, NJ

The radar

The Philadelphia radar (KDIX), 102 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:30 PM EDTThunderstorm Wind 50 EMontville, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 232101
SVRPHI
NJC027-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN NORTHERN NEW JERSEY.

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...10 MILES NORTH OF SUCCASUNNA...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUCCASUNNA...CHESTER AT 510 PM.
  DOVER...LAKE TELEMARK AT 515 PM.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHWESTERN NEW JERSEY AND EASTERN PENNSYLVANIA.

$$

LAT...LON 4079 7484 4075 7470 4095 7433 4103 7452
          4090 7465

KRUZDLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:01 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 23, 3:01 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
301 PM EDT TUE JUL 23 2002

RW/TRW ASSOCIATED WITH APPROACHING FRONT WILL MOVE THRU NORTHERN
ZONES THIS EVENING AND BEGIN TO LOOSES ITS PUNCH BY MIDNIGHT AS IT
CONT THRU FA. THE BOUNDARY ITSELF WILL LIMP THRU THE SOUTHERN ZONES
BEFORE BECOMING STATIONARY JUST TO OUR SOUTH. WILL KP LOW CHC PRECIP
SOUTHERN ZONES WED & WED NGT.

GUID TEMPS LOOK OK SO STAYED CLOSE.

MARINE...WILL KP SCA ON COAST BUT DROP FROM DELAWARE BAY.

FCSTID = 10
MPO   61  75  56  73 /  70   0  10  20
ABE   64  77  60  76 /  70  20  10  20
RDG   64  77  60  76 /  70  20  10  20
PHL   71  77  65  80 /  80  20  20  20
12N   61  75  56  73 /  70   0  10  20
SMQ   68  77  63  79 /  70  20  10  20
TTN   68  77  63  79 /  70  20  10  20
MIV   73  77  66  79 /  80  30  30  20
ACY   73  76  70  79 /  80  40  30  20
ILG   71  77  65  80 /  80  20  20  20
DOV   73  77  66  79 /  80  30  30  20
GED   73  76  67  79 /  80  60  30  30
ESN   73  76  67  79 /  80  60  30  30

.PHI...
DE...SCA FOR COAST.
MD...NONE.
NJ...SCA FOR COAST.
PA...NONE.

ZEV

In the hours before

Special weather statement, Jul 23, 12:35 PM EDT, 4 hours 26 minutes before
NJZ001-007>010-012>015-017>020-026-027-
PAZ054-055-060>062-067>071-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR
ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW
JERSEY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN
TWO THIRDS OF NEW JERSEY.

SPECIFICALLY THIS WATCH INCLUDES IN PENNSYLVANIA...BERKS...
BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON AND PHILADELPHIA. IN NEW JERSEY IT
INCLUDES  BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH...MORRIS...OCEAN...SOMERSET...
SUSSEX AND WARREN.

A LINE OF THUNDERSTORMS OVER CENTRAL NEW YORK AND WESTERN
PENNSYLVANIA IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE
UNSEASONABLY HOT AND HUMID AIR MASS OVER THE REGION. THE
ARRIVAL OF THE THUNDERSTORMS DURING THE AFTERNOON IS EXPECTED
TO COINCIDE WITH THIS HEATING WITH THE STORMS HITTING THE REGION
CLOSE TO THEIR MAXIMUM STRENGTH. THUS SOME OF THE STORMS IN
THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORMS THAT
FORM PRECEDING THIS LINE COULD BECOME SEVERE AS THEY WILL NOT
HAVE TO SHARE THE INSTABILITY WITH OTHER STORMS
IN THE LINE.

IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL...
THE STORMS WILL BE PRODUCING COPIOUS AMOUNTS OF RAIN. RAINFALL
RATES OF TWO INCHES PER HOUR ARE LIKELY TO OCCUR AND CAUSE
SOME POOR DRAINAGE FLOODING. IF STORMS REPEAT OVER THE SAME
REGION...SOME ISOLATED FLASH FLOODING OF STREAMS COULD ALSO OCCUR.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL
ALSO ACCOMPANY THESE THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

TFG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:42 PM EDTSevere Thunderstorm WarningPHISussex63 min
Jul 23, 4:24 PM EDTSevere Thunderstorm WarningPHIWarren66 min
Jul 23, 4:38 PM EDTSevere Thunderstorm WarningPHISussex52 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.